Alert archive / Iowa / Flash Flood Warnings in 2025

Flash Flood Warning 23, NWS Sioux Falls, SD

August 30, 2025Lyon County, O'Brien County, Sioux County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at Aug 30, 2025, 4:01 PM CDT for Lyon County, O'Brien County, Sioux County, Iowa. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2025, 4:01 PM CDT (21:01 UTC)
Expired
Aug 30, 2025, 6:00 PM CDT
In force
119 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Lyon County, IA, O'Brien County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 82 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WGUS53 KFSD 302101
FFWFSD
IAC119-141-167-302300-
/O.NEW.KFSD.FF.W.0023.250830T2101Z-250830T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
401 PM CDT Sat Aug 30 2025

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Southeastern Lyon County in northwestern Iowa...
  Northwestern O'Brien County in northwestern Iowa...
  Northeastern Sioux County in northwestern Iowa...

* Until 600 PM CDT.

* At 401 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. The expected rainfall rate is 3 to 5 inches in 1 
  hour. Additional rainfall amounts of 0.5 to 1 inch are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sheldon, Archer and Matlock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4329 9587 4329 9586 4326 9586 4326 9582
      4314 9566 4310 9573 4315 9587 4327 9599

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...3-5 INCHES IN 1 HOUR

$$

JM
2 follow-up statements
152 
WGUS73 KFSD 302202
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
502 PM CDT Sat Aug 30 2025

IAC119-141-167-302300-
/O.CON.KFSD.FF.W.0023.000000T0000Z-250830T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon IA-O'Brien IA-Sioux IA-
502 PM CDT Sat Aug 30 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING 
FOR SOUTHEASTERN LYON, NORTHWESTERN O'BRIEN AND NORTHEASTERN SIOUX 
COUNTIES...

At 502 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. The expected rainfall rate is 0.5 to 1 inch in 1 hour. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Sheldon, Archer and Matlock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4329 9587 4329 9586 4326 9586 4326 9582
      4314 9566 4310 9573 4315 9587 4327 9599

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

JM
006 
WGUS73 KFSD 302255
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
555 PM CDT Sat Aug 30 2025

IAC119-141-167-302305-
/O.EXP.KFSD.FF.W.0023.000000T0000Z-250830T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon IA-O'Brien IA-Sioux IA-
555 PM CDT Sat Aug 30 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING FOR 
SOUTHEASTERN LYON, NORTHWESTERN O'BRIEN AND NORTHEASTERN SIOUX 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4329 9587 4329 9586 4326 9586 4326 9582
      4314 9566 4310 9573 4315 9587 4327 9599

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:58 PM CDT, 1 hour 3 minutes earlier. Its key messages:

  • An unsettled pattern will prevail through the holiday weekend, with highest rain chances toward the Missouri River Valley. The greater risk of heavy rainfall continue to sink southwards into northmen Nebraska.
  • Drier conditions will be more dominant along and northeast of a line from Huron-Sioux Falls-Storm Lake, though scattered afternoon/evening showers are possible today through Monday.
  • Severe weather risks are low, but non-zero risks for a few weak funnel clouds with developing "popcorn" showers during this afternoon-early evening hours as well as tomorrow afternoon-early evening as well.
  • Chance of showers/storms lingers into Tuesday-Tuesday night. Some uncertainty in details, but the severe weather risk looks to remain low at this time.
  • An impressive upper level low will bring a brief shot of colder air into parts of the Northern Plains/Upper Midwest Wednesday and Thursday next week.
Area forecast discussion, Aug 30, 2:58 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
258 PM CDT Sat Aug 30 2025

.KEY MESSAGES...

- An unsettled pattern will prevail through the holiday weekend,
  with highest rain chances toward the Missouri River Valley.
  The greater risk of heavy rainfall continue to sink southwards
  into northmen Nebraska.

- Drier conditions will be more dominant along and northeast of
  a line from Huron-Sioux Falls-Storm Lake, though scattered
  afternoon/evening showers are possible today through Monday.

- Severe weather risks are low, but non-zero risks for a few
  weak funnel clouds with developing "popcorn" showers during
  this afternoon-early evening hours as well as tomorrow
  afternoon-early evening as well.

- Chance of showers/storms lingers into Tuesday-Tuesday night.
  Some uncertainty in details, but the severe weather risk
  looks to remain low at this time.

- An impressive upper level low will bring a brief shot of
  colder air into parts of the Northern Plains/Upper Midwest
  Wednesday and Thursday next week.

&&

.DISCUSSION...
Issued at 257 PM CDT Sat Aug 30 2025

Mid-upper level low continues to wobble across northern Nebraska and
southern South Dakota this afternoon. Abundant cloud cover persists
across this area and bleeds over into the western half of the
forecast area. This has allowed for high temperatures to warm to the
mid to upper 70s along and east of a his line of showers looks to
develop along a Huron, South Dakota to Sioux Falls, South Dakota to
Storm Lake, Iowa line and only up to the upper 60s and low 70s west
of this line. Showers persist along and west of the James River this
afternoon. Good news is that the rain will remain light to only
moderate at times given the limited instability and lift in place.
That said, if these showers track or sit over any individual
location, then ponding on roadways and low lying areas would be
possible. At the same time, latest hi-res guidance continue to show
a small line of showers with some embedded lightning developing this
second half of the afternoon. This line of showers is starting to
develop along a the same line from Huron, South Dakota to Sioux
Falls, South Dakota to Storm Lake, Iowa line. This is also where an
axis of higher instability values on the order of 500-1000 J/kg of
CAPE is developing. No severe storms are expected thanks to weak
vertical shear profiles but with enhanced stretching values
increasing, still can't rule out the low probability (<20% chance)
for a weak funnel cloud.

The showers look to persist through the overnight hours tonight in
the same general vicinity as the vertically stacked low wobbles its
way eastward. This will result in the showers expanding in coverage
across mainly the Missouri River valley. With abundant cloud cover
and showers around, low temperatures in the upper 50s and low 60s.

Sunday will be a rinse and repeat of Saturday with abundant cloud
cover and showers across the majority of the forecast area as the
previously mentioned upper low wobbles just a shade further north,
sending weak vorticity maxima's into the area. This will result in
more widespread rain chances (40-80%) across the majority of the
area throughout the day, though the highest chances will remain
along the Missouri River. There could be some rumbles of thunder too
due to weak instability on the order of 500 J/kg or less. Given very
weak shear profiles and marginal instability, severe storms are not
expected. However, the enhanced stretching potential remains
heightened tomorrow afternoon while the non-supercell tornado
parameter also increases as well. Thus, think that the chance (20%
or less) for weak funnels will continue tomorrow as well. High
temperatures will remain in the 60s and 70s as well, coldest along
the Missouri River valley where the majority of rain is expected to
fall.

No break in the showers as the low continues to wobble across
northern Nebraska on Monday (Labor Day). This will keep persistent
chances (30-50%) for showers and isolated storms in the forecast
along with cooler highs remaining in the upper 60s and 70s. The good
news is that chances for rain will be on the downward trend Monday
evening as the low finally transitions to an open wave, increasing
its vorticity advection and thus pushing off to the south and east.
Low temperatures will fall a bit more, down to the 50s overnight.

There looks to be another shot of rain on Tuesday as a weak
shortwave trough passes down the more amplified northwest flow
aloft. Timing of this wave varies amongst medium range guidance.
But the ensembles are in fairly good agreement in their
probabilities for exceeding a tenth of an inch of rain. The
consensus is a broad 50-70% chance, likely due to a cold front that
will sweep through the Northern Plains during the overnight hours on
Tuesday. With this front passing through overnight, low temperatures
look to fall a bit more, down to the low to mid 50s. Do think that
the severe storm risk is low as of now as limited instability looks
to be in place and the cold front may outrun the better shear and QG
ascent behind it. Machine learning guidance is in agreement as only
one model shows a 5% chance for severe storms, with all other models
showing little to no support.

The upper wave tied to this cold front will be on the stronger side
as the ensembles show 500 mb heights on the order of 2 to 3 standard
deviations below average. In fact, the GFS and Euro ensembles show a
near 100% chance for 850 mb temperatures to fall below the 10th
percentile of climatology! This wave will result in a much cooler
Wednesday with high temperatures only warming to the upper 50s and
60s. With our more classic post cold frontal, northwest cold
advective flow regime in place, Wednesday will also be a breezy day
as well. Low temperatures look to fall to the 40s overnight but
could see lows potentially drop into the 30s as well.

This strong upper level low looks to spin over southern Canada for
the rest of the work week and into the weekend as well. With a much
drier airmass in place, no rain is expected. Thursday looks to be
the last day of below average temperatures with highs in the 60s
before highs moderate back to the 70s for Friday and Saturday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1237 PM CDT Sat Aug 30 2025

Low level stratus continues to sit over parts of southwest Minnesota
early this afternoon at IFR/LIFR levels. Should see this stratus
continue to slowly lift through the rest of the afternoon hours.
Light to moderate rain showers persist across parts of the Missouri
River in south central South Dakota along with ceilings down to MVFR
thresholds. Should see rain and associated MVFR ceilings persist in
this area for a large part of the TAF period as showers become more
widespread this evening. Confidence is only high enough at this time
to put prevailing rain in KSUX's TAF. There could also be a few
rumbles of thunder but confidence is not high enough to include in
at TAFs at this time. Ceilings look to slowly lower overnight to
MVFR levels tonight and last through the rest of the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Meyers
AVIATION...Meyers
Hazardous weather outlook, Aug 30, 4:18 AM CDT, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
418 AM CDT Sat Aug 30 2025

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
052>056-058>062-066-067-310930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-
Turner-
418 AM CDT Sat Aug 30 2025

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered showers and a few thunderstorms are expected to
develop this afternoon and evening, especially across portions of
southeast South Dakota and northwest Iowa. Severe weather is not
expected, however a few weak funnels may occur with developing
showers.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and isolated thunderstorms will continue through
the holiday weekend and into Tuesday, with the highest rain chances
during the afternoon to early evening each day. The risk for severe
weather remains low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020>022-031-032-NEZ013-014-SDZ050-057-063>065-068>071-310930-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-
Brule-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-Clay-Union-
418 AM CDT Sat Aug 30 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered showers and a few thunderstorms are expected to
develop this afternoon and evening, especially across portions of
southeast South Dakota and northwest Iowa. Severe weather is not
expected, but locally heavy rains are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of showers and thunderstorms will continue through the
holiday weekend. The risk for severe weather remains low, but locally
heavy rain will still be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.